Bisphosphonate bone drugs connected to esophageal cancer
Popular bisphosphonate drugs used to treat the bone thinning condition that increases the likelihood of a bone fracture (osteoporosis) may increase the risk of developing dangerous esophageal cancer, a Food and Drug Administration official said on Wednesday. Diane Wysowski of the FDA's division of drug risk assessment said researchers should check into potential links between so called bisphosphonate drugs and cancer.
In a letter in Thursday's New England Journal of Medicine, Wysowski said since the initial marketing of Fosamax (alendronate) in 1995, the FDA has received 23 reports in which patients developed esophageal tumors. Typically, two years lapsed between the start of the drug and the development of esophageal cancer. Eight patients died, she reported. Additionally in Europe and Japan, 21 cases involving Fosamax have been logged, with another six instances where Actonel (risedronate) and Didronel (etidronate) and Boniva (ibandronate) may have been involved. Six of those people died.
Esophagitis is inflammation of the lining of the tube that carries food from the mouth to the stomach. It is already established that a side effect of these drugs is esophagitis; this is why patients are instructed to remain upright for at least a half hour after taking them. In addition, Wysowski said, doctors should avoid prescribing the drugs to people with Barrett's esophagus, which is a mutation to the cells in the lining that leads to the stomach. It is often found in people with acid reflux disease and itself increases the risk of cancer.
Bisphosphonate drugs linked to jaw bone death
Researchers at the University Of Southern California School Of Dentistry have released results of clinical data that links oral bisphosphonates to increased jaw necrosis (death of jawbone tissue). Fosamax is the most widely prescribed oral bisphosphonate.
After controlling for referral bias, nine of 208 healthy School of Dentistry patients who take or have taken Fosamax for any length of time were diagnosed with osteonecrosis of the jaw (ONJ). The study’s results are in contrast to drug makers’ prior assertions that bisphosphonate-related ONJ risk is only noticeable with intravenous use of the drugs, not oral usage, Sedghizadeh said. “We’ve been told that the risk with oral bisphosphonates is negligible, but four percent is not negligible,” he said. The study is among the first to acknowledge that even short-term use of common oral osteoporosis drugs may leave the jaw vulnerable to devastating necrosis, according to the report. The study appears in the January 1 2009 issue of the Journal of the American Dental Association (JADA).
This is the first large institutional study in the U.S. to investigate the relationship between oral bisphosphonate use and jaw bone death, said principal investigator Parish Sedghizadeh, assistant professor of clinical dentistry with the USC School of Dentistry.